678449_tn?1263558216
Tolerence
Hi all,

I was wondering, what has been everyone's experience with building up tolerance to pain meds? I have been on norco for about 2 years and on a consistent dose for about 8 months.  My pain has spiked in the past few weeks and I was wondering if it could a tolerance issue or if I should look into something else as the culprit.  I thought it took years to build up tolerance but my knowledge is limited on this subject so feedback would be great!!!!  Hope everyone is well.
Michelle
Cancel
4 Answers
Page 1 of 1
Avatar_universal
Each person is different as to how quickly they build up a tolerance for pain medication (or any type of medication for that matter).  A lot of it depends on your metabolism, physical make-up, other medical problems, etc.

Along with your spike in pain level, have you noticed any other symptoms such as flu-like symptoms, fevers, etc.?  have you changed anything else recently such as activity level or type, diet, any increase in stress level?  An illness can definitely increase your pain level - even if you don't feel sick now, it could be you are "fighting" something.

I sometimes have an increase in my pain level at my "normal" pain medication dosage.  Sometimes I will have to increase my dosage for a short period of time (with my doctor's approval/instructions) to get me through the rough time, but I've been fortunate to most of the time be able to go back to my normal doses once I get "over the hump".  I have had to increase my pain medication periodically because I do also get to a tolerance level with it, but I do also sometimes get these "temporary" issues - with me, I've always been able to associate them with an illness or increase in activity level (both intended and un-intended).

I know my post sounds very confusing, but basically what I'm saying is that yes, it's possible that you have developed a tolerance to your pain medication dosage but yes, it's also possible that there is another reason for your increase in pain.  Either way, I would suggest talking to your doctor and let them know the pain meds aren't working as well anymore.  Some will increase your dosage immediately and others like to do a "wait and see" approach and see if it's more of a temporary situation due to illness or other issue.

Hope you feel better!
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
547368_tn?1440545385
Hi Michelle,

Tolerance is a good subject and one that is often controversial. My prescribing physician beleives that more often it is the condition that is deteriorating rather than a tolerance issue. Other physicians will disagree with her.

I have been on the same medication for six years. I have had one increase in strength and two increases in the amount that I take daily. However six years ago I was able to maintain a career that required 50-60 hours a week. Today I am no longer able to work due to chronic pain and the physical limitations that my condition has brought.

I too have weeks or days that I think my medication is not sufficient. However that "pain flare" normally passes and I return to my usual pain levels.

My suggestion is the similar to geminigirl's. I would certainly discuss this with your physician. However I would not be too quick for an increase. You may be able to wait it out and see what happens. But by all means talk to your physician in the process. There also may be something new going on.

It can take years to build a tolerance or in those years your condition becomes worse, it's a toss up. Some ppl seem to require frequent increases. I have no idea what the reason. My guess would be that every situation and person is different. Certainly ppl and their disease processes are all different.  

Please let us know how you are doing and what solution works for you. We will look forward to hearing from you again soon.

Take Care,
Tuck

  
Comment
Cancel
547368_tn?1440545385
Comment
Comment
Submit Comment
Avatar_universal
Sorry, just me again.  I also agree with Tuck - a lot of times when we think we're building a tolerance to our medication, it is actually a worsening of the condition that is causing the pain to begin with.  I've definitely found that to be true in my case quite often.

My doctor also likes to take a wait and see approach when it comes to increased pain, although he is very good about not letting me continually be in more pain than I usually am, which, unfortunately, is typically about 7-8 on the pain scale on a daily basis.  He would rather either wait a few days to see if things subside on their own or do further testing to see if there is something else that is causing the increase.

I know doctors are sometimes hesitant to increase a narcotic pain reliever, but so long as you've shown them that you're not overmedicating or abusing the medications, no good, caring doctor should allow you to suffer unduely.

Take care!
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
678449_tn?1263558216
Wow, you guys hit the nail on the head.  I am due for my second cervical injection, an indicator my protruding disk is bothering me, I have increased my activity level (pain or not) and I was just diagnosed with a sinus infection and bronchitis so.....it would appear I have all of the issues you have been discussing.  Ironically, I have only just now gotten to the prescribing dose of one medication. The med was prescribed up to 3 times a day and I have been using as a PRN, so will wait it out and take this all as a good sign.  

Funny, the first thing I think of is meds and not all of the other factors.  Thanks for the reminder to be conscious of my environment.

:) Hope all is well
Comment
Cancel
678449_tn?1263558216
Comment
Comment
Submit Comment
Your Answer
678449_tn?1263558216
Answer
Know how to answer? Tap here to leave your answer...
Answer
Tolerence
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Pain Answerers
547368_tn?1440545385
Blank
Tuckamore
On the Beaches of Paradise, FL
Avatar_f_tn
Blank
namnam46
Anthem, AZ
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
fntn
MI
144586_tn?1284669764
Blank
caregiver222
317787_tn?1428318779
Blank
Dee1956
DC